Defrinol - cold and flu medicine
This article was medically reviewed by M.Pharm, Marko Tanaskovic on August 12, 2018. To read more about an author, click here.
Defrinol is a drug that contains two active ingredients: ibuprofen in a dose of 200 mg and the pseudoephedrine in a dose of 30 mg. The combination of these two substances is used to relieve the flu and cold symptoms, because ibuprofen reduces inflammation and fever (high temperature), while pseudoephedrine constricts blood vessels in the lining of the nose, which open the airways and make breathing easier. It is used to relieve cold and flu symptoms:
- sore throat,
- nasal congestion,
- headache and other symptoms.
Defrinol should be avoided in patients allergic to the active substances: ibuprofen and pseudoephedrine. Contact your doctor if you are experiencing symptoms of an allergy, such as:
- swelling of the face,
- swelling of the tongue,
- difficulty breathing.
This medicine should be avoided in the following conditions:
- In patients with severely impaired liver or kidney function.
- Patients with stomach problems or bleeding in the stomach. This drug contains ibuprofen, which can worsen the condition in such patients. It is recommended to take Defrinol after a meal, in order to reduce stomach side effects.
- In patients with heart disease. It contains pseudoephedrine, a sympathomimetic that can affect the heart rate (increases blood pressure and heart rate), therefore must be used with extra precautions in such patients.
- During pregnancy and breastfeeding.
- In patients with diabetes mellitus.
Defrinol should be used only with extra precautions in patients with systemic lupus erythematosus (severe immune system disorder) as well as in patients with asthma. In these patients it may worsen the condition!
Defrinol increases the risk of heart attack and stroke, especially if it is used for a longer period of time.
Use during pregnancy and breastfeeding
Use of Defrinol during pregnancy and breastfeeding is not recommended. It can also affect fertility in women. Defrinol passes into breast milk and may harm your baby. Avoid use of this drug while breastfeeding!
How to use
Defrinol should be used only in patients above the age of 12. The usual dose is 1-2 tablets three times a day. The maximum daily dose is 6 tablets. Do not take more tablets than your doctor recommended. Taking larger doses for a long period of time increases the risk of heart attack and stroke!
Defrinol should be used only for a few days (up to 5 days), to relieve cold and flu symptoms.
It should be used after a meal with a glass of water, in order to reduce stomach adverse effects.
Use with other medicines (Interactions)
Defrinol must not be administered in combination with the following drugs:
- Other non-steroidal anti-inflammatory drugs (NSAID), such as:
- ibuprofen (Brufen),
- naproxen (Nalgesin),
- diclofenac (Diklofen),
- acetylsalicylic acid (Aspirin),
- ketorolac and others.
- Drugs used in the treatment of thrombosis or blood coagulation disorders, also known as blood thinners, such as:
- warfarin (Farin),
- acenocoumarol (Sinkum 4, Sinter) and others.
- Medicines used to treat depression, social phobia and other mental disorders:
- selegiline, and others.
- Drugs used to lower blood pressure or to treat other cardiac disorders, such as:
- captopril (Katopil),
- atenolol (Prinorm),
- valsartan, and others.
Tell your doctor about all medications and herbal products you are taking.
Defrinol can cause damage to the stomach lining which is manifested with following symptoms:
- abdominal pain,
- stomach bleeding,
- blood in the stool (black stool),
- blood in your vomit. Immediately contact your doctor if you are experiencing symptoms of stomach lining damage.
Defrinol may cause the following side effects:
- asthma attack particularly in patients who already suffer from asthma,
- mood swings,
- irregular heart beat (arrhythmias),
- chest pain (which could indicate a possible heart attack),
- problems with urination,
- allergy and other side effects.
Tell your doctor if you are experiencing any side effects.
Information on this website are provided for educational purposes only and are not intended for medical advice, diagnosis or treatment.
If you have any concerns or questions about your health, you should always consult with a physician or other health-care professional.